Article Text

Download PDFPDF
CASE REPORT
Acute ischaemic colitis associated with oral phenylephrine decongestant use
  1. Paul W Ward1,
  2. Terrence M Shaneyfelt2,
  3. Ronald M Roan3
  1. 1School of Medicine, University of Alabama, Birmingham, Alabama, USA
  2. 2Department of Internal Medicine, University of Alabama, Birmingham, Alabama, USA
  3. 3Department of Anesthesiology, University of Alabama, Birmingham, Alabama, USA
  1. Correspondence to Dr Ronald M Roan, docroan{at}uab.edu

Summary

In this case, the authors have presented for the first time that ischaemic colitis may be associated with phenylephrine use. Since phenylephrine is the more common active ingredient in over-the-counter (OTC) cold medications, other presentations may follow this case. A MEDLINE search was performed for all case reports or case series of ischaemic colitis secondary to pseudoephedrine or phenylephrine use published between 1966 and 2013. The search resulted in four case reports and one case series describing patients with acute onset ischaemic colitis with exposure to pseudoephedrine immediately prior to onset. However, we found no case reports of ischaemic colitis associated with phenylephrine use. We present this case as an unexpected clinical outcome of phenylephrine, which has not been associated with ischaemic colitis in the literature. Also, this case serves as a reminder of the important clinical lesson to question all patients’ use of OTC and prescribed medications.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.